Purpose of review
The therapeutic use of anti-PD-1/PD-L1
antibodies (nivolumab, pembrolizumab) is rapidly increasing. Given their mechanism of action that triggers T-cell activation, these immune checkpoint inhibitors induce specific adverse events that are mostly of immunologic origin. In this way, cutaneous toxicities represent the most frequent immune-related adverse events (irAEs). The purpose of this review is to summarize the most prevalent dermatologic complications induced by PD-1/PD-L1 immune checkpoint-blocking antibodies and to compare their dermatologic safety profile with anti-CTLA-4 ipilimumab.
More than 40% of melanoma patients treated with anti-PD-1 therapy are faced with dermatologic irAEs. However, these cutaneous complications usually remain self-limiting and readily manageable. Nonspecific macular papular rash and pruritus represent the most common manifestations. More characteristic lichenoid
dermatitis or psoriasis
may also develop. Vitiligo is also frequent in patients with melanoma but has not been reported in other types of solid cancers. Mucosal involvement may also occur, including xerostomia and lichenoid
reactions. Although available data remain scarce, anti-PD-L1 antibodies present a similar dermatologic safety profile.
Dermatologic irAEs induced by PD-1 or PD-L1 blockade therapy rarely result in significant morbidity or permanent discontinuation of treatment. However, early recognition and appropriate management are crucial for restricting dose-limiting toxicities.